Format

Send to

Choose Destination
J Emerg Med. 2013 Feb;44(2):444-9. doi: 10.1016/j.jemermed.2012.02.057. Epub 2012 May 24.

Myocardial ischemia associated with clenbuterol abuse: report of two cases.

Author information

1
Department of Emergency Medicine, Newton-Wellesley Hospital, Newton, MA 02462, USA.

Abstract

BACKGROUND:

Clenbuterol is an orally administered long-acting beta-2 adrenergic agonist closely related to albuterol that, in recent years, has become a substance of abuse in the bodybuilding and athletic community.

OBJECTIVES:

We report two cases of acute myocardial ischemia associated with clenbuterol abuse in two healthy young male body builders.

CASE REPORT:

Two male bodybuilders, ages 18 and 22 years, presented to the Emergency Department with palpitations, nausea, vomiting, chest pain, diaphoresis, and tachycardia shortly after ingesting clenbuterol. Both patients experienced prolonged sinus tachycardia that, in one patient, was relatively resistant to both beta- and calcium channel blockade. Both patients were found to have elevated troponin levels, the first patient as high as 4.71 ng/mL (normal<0.04 ng/mL). Further investigation revealed normal coronary arteries at catheterization and normal cardiac magnetic resonance imaging in the first patient, and normal echocardiograms for both patients. The tachycardia gradually resolved and both patients recovered uneventfully. The etiology of cardiac ischemia in these patients is uncertain.

CONCLUSIONS:

Emergency physicians should be aware of the clinical presentation of clenbuterol abuse and overdose, and the possibility of related cardiac ischemia and rhythm disturbances. Suggested treatment includes intravenous fluids, oxygen, aspirin, beta-blockers, and benzodiazepines, although efficacy remains unproven.

PMID:
22633759
DOI:
10.1016/j.jemermed.2012.02.057
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center